Isotretinoin is a powerful medication, but it should never be the first step in a patient’s fight against acne. That’s because it has serious side effects. Only a board certified dermatologist should prescribe it. There are three categories of side effects. Those that all patients experience, those that only some patients experience, and those that are very, very rare. All of them are related to the strength of the dose. Everyone who takes isotretinoin will have dry skin. They’ll have sun sensitivity and chapped lips. Some patients will also have to deal with ingrown fingernails and toenails, temporary hair loss, decreased night vision, and worsening or new lower back pain or joint pain. If blurred vision and headaches develop, this can be a serious side effect of the medication and should be evaluated immediately. Patients with inflammatory bowel disease or bipolar disorder may have worsening symptoms while taking isotretinoin. It’s vital that patients with inflammatory bowel disease make their gastroenterologist in communication with the dermatologist. Similarly, a psychiatrist needs to be involved when patients with bipolar disorder take isotretinoin.